Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 189, NWS Sioux Falls, SD

July 25, 20174 counties in South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 25, 2017, 8:51 PM CDT for 4 counties in South Dakota. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2017, 8:51 PM CDT (01:51 UTC)
Expired
Jul 25, 2017, 9:30 PM CDT
In force
39 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Davison County, SD, Hanson County, SD, Miner County, SD, Sanborn County, SD

The radar

The Sioux Falls radar (KFSD), 99 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 8:54 PM CDTTSTM WND GST 606 Ene Letcher, SD
Jul 25, 8:54 PM CDTHAIL 16 Ene Letcher, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 25, 3:22 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.9 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2017-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 967 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2017-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
967 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
1036 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

551 
WUUS53 KFSD 260151
SVRFSD
SDC035-061-097-111-260230-
/O.NEW.KFSD.SV.W.0189.170726T0151Z-170726T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
851 PM CDT TUE JUL 25 2017

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northeastern Davison County in southeastern South Dakota...
  Southeastern Sanborn County in east central South Dakota...
  Southwestern Miner County in east central South Dakota...
  Northern Hanson County in southeastern South Dakota...

* Until 930 PM CDT

* At 851 PM CDT, a severe thunderstorm was located 8 miles east of
  Letcher, or 11 miles north of Mitchell, moving east at 25 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* This severe thunderstorm will be near, 
  Farmer around 930 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4382 9812 4401 9801 4394 9756 4365 9772
TIME...MOT...LOC 0151Z 288DEG 20KT 4389 9798 

HAIL...1.00IN
WIND...70MPH
 
$$

JM
2 follow-up statements
303 
WWUS53 KFSD 260213
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
913 PM CDT TUE JUL 25 2017

SDC035-061-097-111-260230-
/O.CON.KFSD.SV.W.0189.000000T0000Z-170726T0230Z/
Davison SD-Sanborn SD-Miner SD-Hanson SD-
913 PM CDT TUE JUL 25 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHEASTERN DAVISON...SOUTHEASTERN SANBORN...SOUTHWESTERN MINER
AND NORTHERN HANSON COUNTIES...

At 913 PM CDT, a severe thunderstorm was located 8 miles north of
Fulton, or 13 miles northeast of Mitchell, moving east at 25 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

This severe storm will be near...
  Farmer around 930 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4382 9812 4401 9801 4394 9756 4365 9772
TIME...MOT...LOC 0213Z 288DEG 20KT 4385 9781 

HAIL...1.00IN
WIND...70MPH
 
$$

JM
836 
WWUS53 KFSD 260225
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
925 PM CDT TUE JUL 25 2017

SDC035-061-097-111-260235-
/O.EXP.KFSD.SV.W.0189.000000T0000Z-170726T0230Z/
Davison SD-Sanborn SD-Miner SD-Hanson SD-
925 PM CDT TUE JUL 25 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DAVISON...
SOUTHEASTERN SANBORN...SOUTHWESTERN MINER AND NORTHERN HANSON
COUNTIES WILL EXPIRE AT 930 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
southeastern and east central South Dakota.

LAT...LON 4382 9812 4401 9801 4394 9756 4365 9772
TIME...MOT...LOC 0225Z 288DEG 20KT 4383 9773 

$$

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 5:54 PM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Jul 25, 5:54 PM CDT, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
554 PM CDT Tue Jul 25 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 323 PM CDT Tue Jul 25 2017

Convection remains the primary focus in the short term portions of
the forecast. Warm and very humid air has lifted northward into the
CWA south of a frontal boundary situated west of Chamberlain through
Huron and north of Marshall.   This boundary will be the focal point
for convection later this afternoon and into the evening hours.

MLCAPE values continue to surge along and south of the
aforementioned boundary, approaching 3000+ J/KG at mid-afternoon,
however 700 mb temperatures this afternoon continue to show issues
with temperatures aloft. Fairly intense convergence along portions
of the boundary, combined with the likelihood of attaining convective
temperatures, should promote scattered storm growth in south central
SD and adjacent areas of NE between 3 and 5pm.   Scattered
convection will then quickly build northeast along the boundary
through 00z.

Storm organization this afternoon will be limited, with an increased
trend towards multi-cellular clusters given low effective shear
values. Prevailing flow will likely push storms slightly to the east
and north with time, but most of the activity may be cold pool
driven this evening. Anticipating several clusters of storms, with
the greatest severe weather threat in an area from Gregory north and
northeast through Huron, Mitchell, Brookings and Marshall. Storms
will likely find it difficult to turn southeast into a narrow +14C 700
mb thermal axis that will be situated across the eastern 2/3rds of
the CWA. It's possible that storms that form in the northern
portions of the CWA could cross out of the CWA quickly this evening.

Hazards:  Large CAPE with most of the shear in the favorable hail
growth region could support golf ball or larger hail in the initial
storm development.  However, steep 0-3km lapse rates, DCAPE pushing
1800 J/KG, and generally weak low level flow should promote
downburst winds with localized 70 mph wind gusts.   There is a very
brief and limited risk for tornadoes along the Hwy 14 corridor,
mainly from Brookings to Marshall from 6 to 8pm, as LCLs are much
lower and 0-1 km shear does increase upwards of 15 knots along the
surface boundary.

The slow cell trajectory and pooling moisture will lead to a
localized heavy rainfall potential.  Feel that WPC has outlined the
area well, with a slight risk for excessive rainfall into the
overnight hours.

Overnight and into Wednesday:  WV imagery this afternoon showing
stronger shortwave beginning to pivot northeast out of the Central
Rockies. This wave will begin to move into the Plains later tonight,
and will begin to drive or enhance an area of precipitation across
Nebraska as it moves eastward.   Likely reaching the CWA by 09Z-12Z,
we should start to see an uptick in new convection moving across the
area mid-morning, rooted in or around the 700 mb layer, forced . by
increasing LLJ ahead of the aforementioned wave.  Not anticipating
widespread severe storms with this activity given very poor shear,
but initial development could lean on the strong side.

Leaning towards cooler temperatures and rain chances shifting
southeast through the day on Wednesday. 850MB isentropic downglide
commences quickly by mid-morning, and should shift rain chances away
as it does so.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 323 PM CDT Tue Jul 25 2017

Precipitation should shut down fairly quickly Thursday evening as
shortwave energy migrates to the south and east and surface high
pressure noses into the region. This should keep conditions cool and
mainly dry into the weekend.  Could be some isolated
shower/thunderstorms activity that migrates in from the west Friday
night but expect activity to remain isolated concentrated fairly
close to the mid-level shortwave energy. Similarly, on Saturday
night into Sunday morning, may have a few storms form on the nose of
weak low level jet across eastern South Dakota into southwest
Minnesota. Again, expect this activity to remain fairly isolated.

Monday appears to be fairly dry and seasonal as upper level ridge
builds across the western half of the US; however, Tuesday into
Wednesday appears to be more unsettled as low pressure system moves
from the inter-mountain west into the Northern Plains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 545 PM CDT Tue Jul 25 2017

Thunderstorms will be them main threat during the overnight
period, with highest risk around KHON early in the period then
shifting towards KFSD and KSUX after 06Z. Shower and thunderstorm
chances will continue into Wednesday, with guidance suggesting
lowering ceilings at KFSD and KSUX into the afternoon.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Dux
LONG TERM...BT
AVIATION...JM
Hazardous weather outlook, Jul 25, 5:27 AM CDT, 15 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
527 AM CDT Tue Jul 25 2017

MNZ071-072-080-081-097-098-SDZ038>040-050-052>066-068-261030-
Lincoln MN-Lyon MN-Murray-Cottonwood-Pipestone-Rock-Beadle-
Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-
Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-
Hutchinson-Turner-Bon Homme-
527 AM CDT Tue Jul 25 2017

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Warm and humid conditions will set the stage for thunderstorms
to erupt late this afternoon into early evening along a line from
Chamberlain to Huron to Marshall. Initial more isolated storms
will be capable of hail up to 2 inches in diameter and wind gusts
to 75 mph. An isolated tornado will be possible, mainly along the
highway 14 corridor from Huron to Marshall between 6 pm and 10 pm.
Storms will become more widespread through the evening, with the
threat evolving toward damaging wind gusts, with the storm threat
area gradually shifting southeast toward Interstate 90 toward and
after midnight. Storms will also bring a threat of locally heavy
rainfall, with potential for up to 2 to 4 inches of rain and flash
flooding in some locations.

Heat index values from the James River valley westward will reach
a very uncomfortable and dangerous 100 to 105 degrees for a few
hours this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely after 5 pm, but closer to 10 pm in
the tri-state area.

IAZ001>003-012-013-020-031-MNZ089-090-NEZ013-014-SDZ067-069>071-
261030-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Plymouth-Woodbury-Nobles-
Jackson-Dixon-Dakota-Lincoln SD-Yankton-Clay SD-Union-
527 AM CDT Tue Jul 25 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.

.DAY ONE...Today and Tonight

While there is a small chance of thunderstorms by late evening,
the better chance for thunderstorms is expected after midnight.
The main threat with storms will be damaging wind gusts to 70 mph,
but a few storms will be capable of producing quarter size hail
and periods of heavy rainfall.

Heat index values through the Missouri River valley will reach
a very uncomfortable and dangerous near 100 degrees for a few
hours this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible after 10 pm.

IAZ014-021-022-032-261030-
Clay IA-Cherokee-Buena Vista-Ida-
527 AM CDT Tue Jul 25 2017

This Hazardous Weather Outlook is for portions of northwest Iowa
and west central Iowa.

.DAY ONE...Today and Tonight

Thunderstorms will be possible by late night. While severe weather
is unlikely, a few storms could produce hail up to quarter size
and winds to 60 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms will be likely on Wednesday. An isolated severe
storm is possible, with the main threats quarter sized hail and
60 mph wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

In the hours before

Local storm report, Jul 25, 5:05 PM CDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
505 PM CDT TUE JUL 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             3 W FEDORA              44.01N 97.85W
07/25/2017  E1.00 INCH       MINER              SD   LAW ENFORCEMENT

&&

TRM
Local storm report, Jul 25, 5:06 PM CDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
506 PM CDT TUE JUL 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND GST     3 W FEDORA              44.01N 97.85W
07/25/2017  E60 MPH          MINER              SD   LAW ENFORCEMENT

&&

TRM
Local storm report, Jul 25, 5:15 PM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
515 PM CDT TUE JUL 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND GST     7 E WHITE               44.45N 96.51W
07/25/2017  E60 MPH          BROOKINGS          SD   TRAINED SPOTTER

            KNOCKED SOME SMALL TREES DOWN.

&&

TRM
Local storm report, Jul 25, 5:43 PM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
543 PM CDT TUE JUL 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             CARTHAGE                44.17N 97.72W
07/25/2017  M1.00 INCH       MINER              SD   TRAINED SPOTTER

&&

TRM
Local storm report, Jul 25, 6:14 PM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
614 PM CDT TUE JUL 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     2 WSW PLANKINTON        43.71N 98.52W
07/25/2017                   AURORA             SD   TRAINED SPOTTER

            BROKEN CAR WINDSHIELDS FROM HAIL ALONG
            INTERSTATE 90 BETWEEN MILE MARKERS 305 AND
            308.

&&

TRM
Local storm report, Jul 25, 8:43 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
843 PM CDT TUE JUL 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     TSTM WND DMG     5 W LETCHER             43.91N 98.24W
07/25/2017                   SANBORN            SD   TRAINED SPOTTER

            TREES UPROOTED AND LARGE BRANCHES BROKEN.

&&

TRM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 8:21 PM CDTSevere Thunderstorm WarningFSDAurora, Davison, Hanson, Jerauld, Sanborn39 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.